Objective.— The present study was designed to discern the prevalence of concomitant use of a 5-hydroxytryptamine receptor agonist (triptan), and a selective serotonin reuptake inhibitor (SSRI) or a selective serotonin/norepinephrine reuptake inhibitor (SNRI) after the US Food and Drug Administration issued an alert regarding serotonin syndrome in 2006 and to contrast findings with data published prior to the federal warning.
Background.— In July 2006, the US Food and Drug Administration warned patients and health-care professionals to be aware that use of a triptan in combination with an SSRI or SNRI may result in a potentially life-threatening problem known as serotonin syndrome. In 2010, the American Headache Society published a position paper noting that there existed conflicting and insufficient information to discern the risk of serotonin syndrome with the use of triptan, and SSRI or SNRI, and that said Class IV data were not to be used as the basis for limiting the prescribing of triptan with SSRI or SNRI (Level U). Clinicians were cautioned as to the seriousness of serotonin toxicity and that monitoring was warranted.
Methods.— We used weighted data from the US National Ambulatory Medical Care Survey for years 2007 and 2008 to derive national estimates of the number of office-based physician–patient encounters (visits), documenting the concomitant use of triptan, and SSRI or SNRI. Results are compared with previously published findings for the years 2003 and 2004.
Results.— During the time-frame 2007-2008, an annualized mean of 5,256,958 patients were prescribed a triptan (vs 3,874,367 in 2003-2004, a 35.7% increase), and 68,603,600 patients were prescribed an SSRI or SNRI (vs 50,402,149 in 2003-2004, a 36.1% increase). An annualized mean of 1,319,763 patients were simultaneously prescribed or continued use of triptan, along with SSRI or SNRI (vs 694,276 in 2003-2004, a 90.1% increase).
Conclusion.— Our study documents that 1.8% (1,319,763/73,860,558) of patients in 2007-2008 were prescribed triptan, and SSRI or SNRI (vs 1.3% in 2003-04, an increase of 38.5%). While this is a small fraction overall, the actual number of patients on a nationwide basis is substantial. What remains missing from the literature is documentation as to the number of cases of serotonin syndrome and resulting consequences (clinical and economic) because of the concomitant use of triptan, and SSRI or SNRI in the time-frame 2007-2008. Absent in these data, it remains difficult to assess the risk benefit associated with the use of triptan, and SSRI or SNRI.